Virginia, 2008

Damaging Wind in Virginia, July 29, 2008

July 29, 2008 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:01 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 29, 2:01 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT TUE JUL 29 2008

.SYNOPSIS...
HIGH PRESSURE MOVES FARTHER OFF THE MID ATLANTIC COAST TONIGHT
THROUGH WEDNESDAY. A SERIES OF WEAK COLD FRONTS WILL MOVE THROUGH
THE REGION WEDNESDAY AFTERNOON THROUGH FRIDAY AFTERNOON. HIGH
PRESSURE WILL THEN BUILD OVER THE REGION SATURDAY THROUGH EARLY
NEXT WEEK...WITH A PROLONGED PERIOD OF HOT TEMPERATURES LIKELY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WARM AND MUGGY CONDITIONS WILL CONTINUE THIS EVENING. A VERY MOIST
AIRMASS IS IN PLACE WITH DEW POINTS MAINLY IN THE LWR 70S. MODEL
BUFR SOUNDINGS PROG IMPRESSIVE INSTABILITY OVER THE MID ATLANTIC
WITH CAPES BETWEEN 3000-4000 J/KG OVER SE VA/NE NC. THE LIMITING
FACTOR FOR CONVECTIVE DEVELOPMENT IS THE CURRENT LACK OF ANY FORCING
MECHANISMS. EXPECT A WEAK SEABREEZE TO DEVELOP LATE THIS AFTERNOON
AND EARLY EVENING...WHICH WILL PUSH INLAND INTO OUR ERN COUNTIES.
THE SEABREEZE MAY PROVIDE ENOUGH LIFT TO INITIATE SCT SHRA/TSRA
OVER SRN/SERN COUNTIES...WITH ISOLATED SHRA/TSRA FARTHER TO THE
NORTH. BRIEF HEAVY RAIN IS POSSIBLE WITH ANY ACTIVITY THAT DOES
DEVELOP WITH DEEP LLVL MOISTURE IN PLACE.

AIRMASS BECOMES MORE STABLE AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING. KEPT SLIGHT CHANCE POPS (20%) OVER SE VA/NE NC THROUGH
THE NIGHT FOR ANY LINGERING SHRA/TSTMS. PATCHY FOG POSSIBLE ONCE
AGAIN LATE TONIGHT INTO EARLY WED WITH LIGHT WINDS AND HIGH
MOISTURE. WILL BRIEF/DEFER TO EVENING CREW TO ADD FOG WORDING AS
TRENDS EVOLVE LATER THIS EVENING. LOW TEMPS WILL GENERALLY BE
BETWEEN 70 AND 75...WITH THE WARMEST LOWS OCCURRING NEAR THE BEACHES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A SFC FRONT WILL APPROACH FROM THE NORTHWEST ON WED. OUR AIRMASS
WILL REMAIN MOIST AND WILL ONCE AGAIN BECOME UNSTABLE ON WED PM.
EXPECT MORE WIDESPREAD SCT SHRA/TSTMS TO DEVELOP IN THE AFTN/EVNG
AS A WEAK TROF AHEAD OF THE APPROACHING SFC FRONT MOVES CLOSER TO
OUR AREA. SPC HAS PLACED THE DELMARVA IN A SEE TEXT ZONE WHICH
MAY BE UPGRADED TO A SLIGHT RISK IN LATER OUTLOOKS. HIGH TEMPS
WILL BE A FEW DEGREES HOTTER THAN TUE...IN THE MID 90S. THE
COMBINATION OF THESE TEMPERATURES AND HIGH DEW POINTS WILL RESULT
IN HEAT INDICES APPROACHING 105 FOR AN HOUR OR TWO. ATTM...A HEAT
ADVISORY DOES NOT SEEM NECESSARY AND WILL CONTINUE TO MENTION THE
HEAT IN THE HWO FOR NOW.

THE SFC FRONT WILL ROTATE THROUGH LATE WED THRU EARLY THUR.
MEANWHILE...AN UPPER LEVEL LOW WILL REMAIN CENTERED OVER SRN
ONTATIO/QUEBEC. ANOTHER WEAK TROF WILL MOVE THRU THE REGION THUR
AFTN AND THEN AGAIN ON FRI AFTN. THE CHANCE OF SHRAS/TSTMS WILL
CONTINUE FOR THE REMAINDER OF THE WEEK AS EACH OF THESE
TROFS/FRONTS AFFECT OUR AREA...WITH THE GREATEST CHANCE OF PRECIP
DURING PEAK HEATING HOURS. HIGH TEMPS WILL BE A DEGREE OR TWO
LOWER ON THUR/FRI WITH MORE CLOUD COVER IN PLACE...90 TO 95. MIN
TEMPS WILL REMAIN MILD WITH UPR 60S TO LWR 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
SFC HI PRES RETURNS TO THE RGN FOR THE XTNDD PD FRI NGT THROUGH TUE.
NW FLO ALOFT THROUGH SAT...WL NEED TO BE WATCHFUL FOR PSBL CNVTN FM
THE NW AHD OF NEXT HEAT SURGE INTO THE RGN. WL HV POPS QUITE
LO...THOUGH COULD CERTAINLY HV AT LEAST RESIDUAL CLDS/ISLTD
SHRAS/STMS CRSG THE RGN ON SAT (FM THE OH VLY). AFT THAT...(AND
RIGHT ON CUE IT SEEMS BASED ON PAST CPL YRS)...HEAT WAVE RETURNS IN
ERY AUG AS LLVL FLO (GRDLY) BCMS SWLY...AND UPR LVL RDG BUILDS SGFNT
FM THE MS/OH VLYS TO THE MDATLC CST (SUN THROUGH TUE). GFS/EMCWF
SETTING UP CLASSIC PTRN FOR XSV HEAT (WDSPRD TEMPS APPROACHING UPR
90S/100) EACH OF THOSE DAYS. DWPTS LIKELY WL BE HIER (GIVEN CLIMO)
THAN WHEN XSV HEAT EVENT OCCURRED IN ERY JUN...SO HEAT INDICES COULD
APPROACH/EXCEED 105-110 RNG MOST PLCS FOR A FEW DAYS. NEXT CDFNT
APPROACHES FM NNW MID NEXT WK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
HIGH DEW POINTS ARE PRODUCING UNSTABLE CONDITIONS ACROSS THE
FORECAST AREA. LITTLE IN THE WAY OF A TRIGGER BUT ISOL ACTIVITY IS
EXPECTED THIS AFTN...MAINLY IN SE PORTIONS WITH CB MENTIONED FOR
ORF AND ECG. LTL CHANGE IN THE CONVECTIVE SITUATION IS EXPECTED
THRU WED. SOME PATCHY FOG IS EXPECTED IN THE MORNING BUT A LITTLE
LESS WIDESPREAD THAN THIS MORNING WITH DRIER SURFACE CONDITIONS
AND SCT MID LEVEL CLOUDS.

MAIN WX EVENT DURG THE NEXT 5 DAYS IS EXPECTED THURSDAY AS FRONT
PUSHES ACROSS THE AREA.

&&

.MARINE...
RESIDUAL LLVL BNDRY ACRS WTRS WL CONT TO LIFT NNE OVRNGT. LLVL FLO
GENLY FM THE SSE THROUGH WED...BCMG SW ON THU AHD OF NEXT CDFNT.
SPDS RMNG AOB 15 KT THROUGH SHORT TERM. DRCTN SHIFTS TO NNW FOR FRI
AFT FNTL PASSAGE...THEN BCM VRBL OVR WKND AS SFC HI PRES SLOLY
BUILDS IN FM THE W. NO SCAS UFN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRL
NEAR TERM...JRL
SHORT TERM...JRL
LONG TERM...ALB
AVIATION...LSA
MARINE...ALB
Hazardous weather outlook, Jul 29, 2:10 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT TUE JUL 29 2008

ANZ633-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301915-
CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
310 PM EDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE LOWER
EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
HEAT INDEX VALUES WILL RANGE BETWEEN 100 TO 104 DEGREES WEDNESDAY
AFTERNOON. ALSO...SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY
AFTERNOON AND AGAIN ON THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-650-652-654-656-658-301915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
310 PM EDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AFTERNOON AND
AGAIN ON THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 3:24 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT TUE JUL 29 2008

MDZ022-024-025-292130-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
424 PM EDT TUE JUL 29 2008

...STRONG THUNDERSTORMS MOVING THROUGH WICOMICO AND WORCHESTER
COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL WORCESTER COUNTY...OR ABOUT 10
MILES SOUTHEAST OF FRUITLAND...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WHITON AND...POWELLVILLE AT 450 PM EDT...
CEDARTOWN AT 510 PM EDT...NEWARK AT 515 PM EDT...IRONSHIRE AT 530 PM
EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 29, 3:42 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT TUE JUL 29 2008

VAZ100-292145-
NORTHAMPTON VA-
442 PM EDT TUE JUL 29 2008

...STRONG THUNDERSTORM MOVING OVER THE SOUTHERN TIP OF NORTHAMPTON
COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF CITY OF NORFOLK COUNTY...OR
ABOUT 13 MILES SOUTH OF CAPE CHARLES...MOVING NORTHEAST AT 14 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR CAPE CHARLES LIGHT AT 450 PM
EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 29, 4:04 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT TUE JUL 29 2008

NCZ016-017-VAZ097-098-292200-
CAMDEN NC-CHESAPEAKE VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
504 PM EDT TUE JUL 29 2008

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 22 MILES WEST OF CURRITUCK...OR ABOUT 8 MILES
NORTHWEST OF SOUTH MILLS...MOVING EAST AT 37 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR TAR CORNER AT 510 PM EDT...NORTHWEST AT
515 PM EDT...MUNDEN AT 530 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 30 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 29, 4:06 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 PM EDT TUE JUL 29 2008

VAZ073>078-292200-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
506 PM EDT TUE JUL 29 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN NECK OF
VIRGINIA...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CALLAO TO 8 MILES SOUTHWEST OF CHAMPLAIN...
OR FROM CALLAO TO 7 MILES NORTH OF SAINT STEPHENS CHURCH...MOVING
EAST AT 13 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  WARSAW AROUND 525 PM EDT...
  TAPPAHANNOCK AROUND 545 PM EDT...
  CALLAO AROUND 600 PM EDT...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 29, 4:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EDT TUE JUL 29 2008

VAZ074>078-292300-
ESSEX VA-LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
557 PM EDT TUE JUL 29 2008

...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE NORTHERN NECK
OF VIRGINIA...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER ROBLEY...MOVING EAST AT 16 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MORATTICO AT 605 PM EDT...ROBLEY AT 610 PM
EDT...MOON CORNER AT 615 PM EDT...LARA AT 620 PM EDT...ALFONSO AT 625
PM EDT...LIVELY AT 630 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF
Special weather statement, Jul 29, 5:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
633 PM EDT TUE JUL 29 2008

NCZ016-017-102-292330-
CAMDEN NC-EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
633 PM EDT TUE JUL 29 2008

...STRONG THUNDERSTORM MOVING OVER COASTAL NORTHEAST NORTH
CAROLINA...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF GRANDY...MOVING EAST AT 14
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COINJOCK AT 645 PM EDT...
AYDLETT...AND...BERTHA AT 655 PM EDT...POPLAR BRANCH...AND...GRANDY
AT 700 PM EDT.

WIND GUSTS TO 30 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF

The radar

The Norfolk radar (KAKQ), 98 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 29, 5:40 PM EST
Where
Lancaster County, 0.69 mi S of Litwalton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.790, -76.570

Trees were downed near Route 354.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127687.